Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes severe itching on skin when suffering from low sodium level?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Question
my mom has been hospitalized with low sodium level of 118. she is weak, nauseated, no appetite...she has experienced severe itching on her skin for over three years. blood work is normal. any ideas of what this could be?
Posted Fri, 15 Aug 2014 in Medicines and Side Effects
 
 
Answered by Dr. Ram Choudhary 5 hours later
Brief Answer:
hospitalize her and do sodium replacement

Detailed Answer:
Hi XXXX
Welcome to healthcare Magic!
The hyponatremia is labelled when there is a drop in serum sodium levels to less then 135MEq/L.
Value of 118 is severe hyponatremia and may cause profound drowsiness, altered sensorium and seizures.
It must be corrected under the care of an experienced local physician. If the patient is dehydrated then should be rehydrated with IV normal saline. About 10 Grams salt should be given in a day in divided doses.
It is highly risky if you correct sodium levels rapidly. Only correct < 10 MEq in 24 hours.
The akin problem does not seem to be related but the cause of nausea and decreased appetite needs to be investigated. It is likely that she has developed the problem due to poor intake.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor